Alert archive / Alabama / River Flood Warnings in 2022
River Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 4, 2022, 1:19 AM CST for Montgomery County, Alabama. It took effect at Feb 4, 2022, 5:46 AM CST. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2022, 1:19 AM CST (07:19 UTC)
- In effect from
- Feb 4, 2022, 5:46 AM CST
- Expired
- Feb 6, 2022, 2:04 PM CST
- In force
- 56 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 53 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 23.36 ft at Feb 5, 2022, 5:00 PM CST.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 3, 11:08 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 3, 11:08 PM CST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1108 PM CST Thu Feb 3 2022 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 0546 PM CST Thu Feb 03 2022/ Cellular activity from earlier this afternoon has organized into a line of storms. These storms were located from south of Heflin to Alexander City to Fort Deposit. Effective Shear and 0-1 SRH both remain quite high ahead of the line. Instability is somewhat limited the farther north you go. Therefore, Severe concerns are generally from Alexander City south and east. The watch was extended in time to 7 pm to allowed these storms to either weaken or move out of the area. There were several locations that had damage this afternoon and survey crews will be out in the morning to assess the damage. Concerning winter precipitation late tonight, a small chance of very light freezing rain is possible before all the moisture exits. Will change any messaging at this time and keep only slight chance occurrence. 75 Previous short-term discussion: /Updated at 1224 PM CST Thu Feb 03 2022/ Through Tomorrow. The weather situation will become more active as we continue into the early afternoon. Current surface obs indicate an elongated 1008mb surface low centered roughly over eastern Mississippi. The surface low is tracking northeast along a cold front which extends through the Mid-Atlantic and Northeast states. Based on theta-e analysis, a diffuse warm front is positioned roughly from Birmingham southeast towards Auburn. South-southeasterly surface winds coupled with south-southwesterly low-level winds are supplying warm, moist air with dewpoints currently in the mid to upper 60s across our southwestern counties. This will provide a corridor of surface based destabilization on the order of 800-1200 J/kg, per latest hi-res guidance and SPC mesoanalysis, which could combine with sufficient vertical wind shear to support an environment favorable for updraft organization and strong thunderstorms capable of producing damaging winds. Curved forecast hodographs continue to show potential for rotating updrafts with tornadoes possible. Still expect the most favorable environment will focus across our southwestern counties with instability diminishing with northward and eastern extent, but a smaller risk may continue as far north as the Birmingham metro. The ability for these storms to actually produce severe weather may be limited by the lack of upper-level support and relatively disorganized low-level support, but environmental profiles suggest enough potential to continue the Slight risk for severe storms as it currently stands. The risk will wane this evening as temperatures cool and instability decreases. Storms have begun consolidating along the cold front over southeastern Mississippi and eastern Louisiana. This broken line of storms will track northeast and enter southwest Alabama over the next couple of hours as the cold front moves into west Alabama. In addition to the severe risk, we will have a continued risk for flash flooding with the potential for an additional one to two and a half inches of rainfall along the I-20 corridor. These areas have already received around an inch of rainfall since yesterday, so runoff is likely to occur quickly under any heavier thunderstorms. Cooler air will quickly filter in behind the front. There is still small potential for a brief changeover to a wintry mix or freezing drizzle in our far northwest counties after midnight, but accumulation is not expected and the duration appears even less on some of the recent guidance. Therefore, the potential for even a light glaze is beginning to appear less likely. However, temperatures trends will need to be monitored overnight. Dry mid- level air will end precip chances across the north and western portions of the forecast area by tomorrow afternoon. The anafront nature of this system means the surface boundary will be well east of the area, but lingering showers can be expected across the southeast as the low to mid level trough axis passes across the Deep South. Highs will range from the lower 40s northwest to lower 60s southeast. 86 .LONG TERM... /Updated at 0206 PM CST Thu Feb 03 2022/ Saturday through Wednesday. /Fair weather returns alongside a cool air mass/ Surface high pressure is progged to influence our region during the extended period, with the H5 pattern featuring several trough axes across the CONUS. The GFS/ECMWF swing one of these troughs across our region early next week and, per soundings, generate some overrunning shower activity for parts of the Southeast. This is shown for areas to our south and east so a dry forecast is being advertised at this time. Aside from highs in the 40s for most on Saturday, 50s look to become a daily occurrence. Lows should run in the 20s/30s. 89^GSatterwhite && .AVIATION... 06Z TAF Discussion. Showers will continue much of the overnight hours. Ceilings were at IFR/MVFR levels at this writing. Ceilings should lower to IFR/LIFR ahead and behind the front overnight. These ceilings only slowly lift and there remains a better chance of less restrictions around 00z. Winds will be westerly around 10 mph and veers to the northwest as the front passes. 75 && .FIRE WEATHER... A soaking rainfall continues into Thursday night. Rain will end most areas on Friday, but lingering showers are expected toward the Interstate 85 corridor. Fair weather returns for the weekend into next week, with fire weather elements above critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 38 42 24 47 26 / 100 20 0 0 0 Anniston 43 46 26 48 28 / 100 30 0 0 0 Birmingham 38 42 26 47 28 / 90 20 0 0 0 Tuscaloosa 37 43 26 48 27 / 90 20 0 0 0 Calera 41 44 28 48 30 / 100 30 0 0 0 Auburn 50 53 29 49 32 / 100 70 20 0 0 Montgomery 46 49 30 52 31 / 100 60 10 0 0 Troy 48 53 31 51 32 / 100 70 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch until 9 AM CST Friday for the following counties: Autauga...Bibb...Bullock...Calhoun...Chambers...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Lee...Lowndes...Macon... Montgomery...Perry...Randolph...Russell...Shelby...Talladega... Tallapoosa. &&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 21 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 419 AM CST Thu Feb 3 2022 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 419 AM CST Thu Feb 3 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible through tonight along and north of Interstate 85. Additional rainfall totals of 1 to 3 inches are forecast, with locally higher amounts. This may result in localized flooding of low lying or poor drainage areas. Strong to severe thunderstorm are possible this afternoon across portions of Central Alabama. Threats include damaging wind gusts, hail, and tornadoes. The greatest risk area will be southwest Central Alabama. A transition to light freezing rain or freezing drizzle is possible across northwest Central Alabama early Friday morning. This may result in slippery roadways, especially on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Portions of the Tombigbee and the Black Warrior rivers are forecast to go into minor flood stage on Friday. Minor flooding may persist into early next week. Please refer to the latest river flood warnings for the latest stage information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Friday morning.
In the hours before
Special weather statement, Feb 3, 7:52 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
752 PM CST Thu Feb 3 2022
ALZ018>020-040230-
Calhoun AL-Etowah AL-Cherokee AL-
752 PM CST Thu Feb 3 2022
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Etowah and southwestern Cherokee Counties
through 830 PM CST...
At 752 PM CST, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles southeast of Rainbow City, moving northeast at
55 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Piedmont, Hokes Bluff, Centre, Glencoe, Ohatchee, Tennala, Neely
Henry Lake, Ball Flat, Ballplay, Alexandria, Southside, Coloma, Cobb
City, Knightens Crossroads, Sulphur Springs, Reaves and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 8551 3375 8595 3382 8605 3383 8605
3384 8607 3385 8605 3386 8605 3387 8607
3415 8567
TIME...MOT...LOC 0152Z 229DEG 49KT 3384 8595
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
32/DavisLocal storm report, Feb 3, 8:57 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TORNADO 4 SSE YORK 32.45N 88.27W
02/03/2022 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON HIGHWAY 17 WITH TDS.
&&
DAVISSpecial weather statement, Feb 3, 11:07 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1107 PM CST Thu Feb 3 2022
ALZ047-040530-
Lee AL-
1107 PM CST Thu Feb 3 2022
...A strong thunderstorm will impact portions of eastern Lee County
through 1130 PM CST...
At 1106 PM CST, Doppler radar was tracking a strong thunderstorm over
Bleecker, or near Smiths, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Smiths, Smiths Station, Bleecker and Griffen Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3247 8521 3247 8526 3248 8526 3260 8532
3275 8513 3274 8512 3269 8512 3266 8509
3265 8511 3263 8509 3263 8508 3262 8509
3259 8508 3256 8504
TIME...MOT...LOC 0506Z 232DEG 34KT 3260 8519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 6:16 PM CST | Areal Flood Advisory | BMX | Elmore, Montgomery | 3 hr |
| Feb 3, 7:16 PM CST | Special Weather Statement | BMX | Russell | 44 min |
| Feb 3, 7:52 PM CST | Special Weather Statement | BMX | Cherokee | 38 min |
| Feb 3, 8:51 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery, Pike | 3 hr |
| Feb 3, 9:19 PM CST | Areal Flood Advisory | BMX | Lowndes, Montgomery | 6 hr |
| Feb 3, 9:39 PM CST | Areal Flood Advisory | BMX | Lee, Russell | 6 hr |
| Feb 3, 9:59 PM CST | Flash Flood Warning | BMX | Bullock, Lee, Lowndes, Macon, Montgomery, Russell | 6 hr |
| Feb 3, 11:07 PM CST | Special Weather Statement | BMX | Lee | 23 min |
| Feb 4, 12:42 AM CST | Flash Flood Warning | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Feb 4, 1:23 AM CST | River Flood Warning | BMX | Elmore, Montgomery | 3 days |
| Feb 4, 4:10 AM CST | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 10 hr |
| Feb 4, 8:41 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 72 hr |
| Feb 4, 9:09 AM CST | Areal Flood Warning | BMX | Cherokee | 24 hr |
Nearby
River Flood Warnings in Alabama, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.